Jump to content


Biomarker for Diffuse Scleroderma skin has been discovered!


Photo

Weight Gain From Lyrica


  • Please log in to reply
7 replies to this topic

#1 kelowna52

kelowna52

    Silver Member

  • Members
  • PipPipPipPip
  • 242 posts
  • Location:Washington

Posted 17 September 2007 - 08:00 AM

Hello to all of you this A.M. I was wondering if any of you are taking a med that has made you gain weight. I have been taking Lyrica for about 3 years now for my Migraines and body pain, which lately hasn't been working. I am having a terrible time trying to lose this weight, I just can't think of anything else but eating. I think it's like it seems to take my mind off of this body pain, I don't know. I'm just very frustrated. I was wondering if we are allowed to take weight loss meds or not. If any of you have any suggestions I would appreciate it. I know that Prednisone is another med that causes weight gain.

Jackie S.

#2 jefa

jefa

    Platinum Member

  • Members
  • PipPipPipPipPipPipPipPipPipPip
  • 1,325 posts
  • Location:Scotland

Posted 17 September 2007 - 08:48 AM

Hi, Jackie. I'm sorry to hear you are having this difficulty. I have had a lifelong struggle with weight so I can sympathise. I don't know anything about Lyrica, but if it is not doing the trick, I would discuss it with the prescribing doctor. I am not a doctor, but I wouldn't advise trying to take any kind of weight loss drug prescription or otherwise with all the things you have going on in your body. What I do recommend is involving yourself in something else besides eating to take your mind off the pain and frustration. Eat more frequent smaller meals of healthy foods. Do a clear out of all snack pitfalls and limit eating to a place that you have to go to that is dedicated to the purpose (not at your computer, in front of the TV or standing in the kitchen). Get out in the fresh air and move around more if you can. Get a hobby. Do some volunteer work. I am making a note to take my own advice. :)
Warm wishes,
Jefa

Carrie Maddoux
(Retired)ISN Sclero Forums Support Specialist
(Retired)ISN Sclero Forums UK Chat Host

International Scleroderma Network (ISN)

#3 peanut

peanut

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 738 posts

Posted 17 September 2007 - 10:10 AM

I doubt it's Lyrica. Weight gain isn't listed on their website as a side effect, although I guess it can't be completely ruled out. Prednisone, however, is a weight gainer. I personally have gained 30 lbs from it.

peanut

You can deprive the body but the soul needs chocolate
my HMO makes me wear a helmet...

#4 lizzie

lizzie

    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 497 posts
  • Location: UK

Posted 17 September 2007 - 12:14 PM

I sympathise with the difficulty in losing weight- I know the problem only too well!
taking weight loss medication does seem rather drastic though. I think Jefa suggestions are worth considering, I was convinced that I couldn't lose weight but by looking carefully at what I eat I've manged to lose 10lbs in the last three months- I cut out the biscuits after totting up how many calories they were adding each day! Have you also considered other possible causes e.g menopause (I don't know how old you are!) or underactive thyroid which is common in SSc.
lizzie

#5 Piper

Piper

    Silver Member

  • Members
  • PipPipPipPip
  • 140 posts
  • Location:Canada

Posted 18 September 2007 - 06:28 AM

Hi Jackie, I take amytriptylene an antidepressant for night time pain and it causes weight gain also. It make me ravenous, especially for carbs and sweets all the time. The pharmacist told me that when I feel hungry for sweets to eat fruit instead and it has helped some but I have still gained weight from them. I am also in the throws of menepause and I'm sure I'm depressed too as I don't really have a diagnosis yet and I am still going through the "is it all in my head" stage. I find it helps to write down everything I eat and then I see where I have to cut down but it doesn't stop the craving sweets, unfortunately.
Hugs, Piper

#6 Clementine

Clementine

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 684 posts

Posted 18 September 2007 - 08:46 AM

Hi Sweetie,
I hope you don't take those weight loss meds. I don't think any of them are safe. I took them 20 years ago and deeply regret it.
It's hard, but if you can find a way to cut back on 500 calories a day, you should lose a pound a week. Maybe slowly you could incorporate an exercise program. I must have been pigging out, because I have lost 4 pounds in two weeks without exercise and by only eating "clean" food. Mainly I've been eating fish, veggies (cabbage, green beans, spinach, squash, asparagus) apples, grapefruits and egg whites. I actually love all of this food so the hardest part has been to NOT eat out. I haven't even exercised and have lost weight. I cannot keep any junk in the house, or it gets eaten, so it is helpful if your family diets with you.
Good luck...it's not easy and it's not fun, but you'll probably feel better at a healthier weight. If I am craving sweets, I eat a small gala apple, a diet popsicle,or a sugarfree hard candy. I think the jury's out on the artificial sweetener, but for now it works for me.
xoxoxo
Jen

#7 nan

nan

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 649 posts

Posted 18 September 2007 - 09:35 AM

Jackie,
Are you the one that recently had bunionectomies? If so, it might still hurt you to walk much. That can be a bummer. I know that I eat 5 meals a day and I am never hungry. I have about 100-200 calories each for two meals and about 400 each for the other three meals. I also exercise daily for at least 30 minutes. I pool walk or mall walk. Recently I have tried to up it to 40-45 minutes daily. I would have your thryoid checked. Mine is underactive and I am on synthroid for it. Good Luck!
Nan

#8 kelowna52

kelowna52

    Silver Member

  • Topic Starter
  • Members
  • PipPipPipPip
  • 242 posts
  • Location:Washington

Posted 18 September 2007 - 10:19 AM

Thank you to all of you who responded to my post. I believe Peanut you were the one who said Lyrica doesn't cause weight gain. On my prescription it does say it causes weight gain. I was never over weight until I started on this med. I would love to go off of it, but I am afraid my Migraines will come back with a vengance. Lizzie, I do have Hypo Thyroidism, and yes I do take a med for that, Levoxil. Piper, I had a Complete hyusterectomy 4 years ago. I had severe Endometriosis. I do have hot flashes bad and I am sure that some of the weight gain is from Menapause. Jen, you don't have to worry I am very leary of weight loss pills as well. I was just having a weak moment over the week end. I had a friend come to see me over the weekend who I hadn't seen for 12 years. She looked so good and I felt so bad about myself. You know how you get into those modes where it's feel sorry for myself day. I am putting my mind to it and get rid of this weight. I'm waiting to get a referral to a new Neuro. Surgeon. I have really bad neck and shoulder pain. I had an MRI yesterday so they can see if it's my Degenerated Disks, or if it's nerve damage, which they think could have been caused from the Cortisone Injections. I am anxious to get something done about this pain. Nan, I did just have Bunion Surgery 3 weeks ago, my foot isn't hurting that bad. My neck and shoulders are the big thing at the moment. I guess we all just have to be on something or other for all of our pain that we have to put up with. Thanks again to all of you.

Jackie S.